15% Off Quality Supplements on Site

Weight Gain and the Sugar Blues (during cancer treatment)

"Well, treatment certainly wasn't Jenny Craig, in fact it was Jenny Craig in reverse," one of my patients once told me while describing her frustration with weight gained during treatment. "Not that I wanted to lose that much weight, maybe a pound or ten, but instead I gained 30. None of my clothes fit right, I'm stuck in leggings and sweat pants, AND I still have strong carb cravings. Dr. Price can you put me on some kind of cleanse after treatment is over or something?"

 

While this is not the scenario for all patients going through chemotherapy and radiation, this is a common issue that crops up for many breast cancer patients (patients being treated for gastrointestinal, gynecological and lung cancer may have a problem maintaining weight). 

 

There are some explanations as to why this happens and some tips to help stabilize weight during treatment, and even some ways to return to a normal and healthy weight to support remission.

 

Let's take a look at what happens to the body when you are in treatment. Chemotherapy is a drug that is foreign to our system and therefore there is a chance that an allergic reaction will occur. These allergic reactions can be life threatening or cause major damage to lungs, heart, etc. To prevent an allergic reaction from happening a medication that decreases BIG inflammatory responses, called a steroid (Dexamethasone or others), is given either on the day of treatment, the day before and the day after. Treatment varies according to your treatment plan and the judgement of your oncologist. The steroid has a lot of effects. The most obvious is that patients feel wired on the day of and up to two days after taking the medication. This is why the side effects of chemotherapy hit on day 3 after treatment. Mood changes might also occur with people feeling a little more irritable and edgy while on the steroids. Some have reported feelings of depression that are transient.

 

It is important to mention that our bodies, as a result of extreme stress, also produce stress hormones that do the same thing as these medications. And most patients do experience extreme stress.

 

Steroids also affect blood sugar levels. Patients who are diabetic or even pre diabetic (whom are monitoring their sugar levels) can see the effects of the medication. It causes unstable highs and lows in these patients.

 

From a biochemical point of view what happens is that steroids affect a set of enzymes called phopholipases (A, B, C). These enzymes are responsible for freeing fat stored in adipose (fat) cells. Now this is very important because our bodies use stored fat to help stabilize our blood sugar levels, allowing for a steady stream of energy to be made (remember: high or spikes in insulin not good). The steroids depress the ability of the enzymes to do their job. As a result, stored fat from fat cells is not efficiently used for that steady stream of sugar (glucose) production to keep levels nice and steady, AND we have stored fat (especially around our mid abdominal area) not going anywhere. The story isn't over yet though. Because our blood sugar levels are less steady from not having fat being converted to sugar (glucose), we experience more dips in our energy, or feelings of needing quick energy. Like feelings of reaching for those chocolate donuts.

 

This is when we reach for the foods, like simple carbohydrates, that increase our blood sugar levels the quickest. Crackers, donuts, candy bars, ice cream, potato chips, etc are all foods that fall under that category. The body digests and assimilates the sugar (glucose) it needs to stabilize blood levels, and guess what happens to the rest of the calories? It's stored as fat. And as we know, there is an issues with the use of fat because of the steroids. The fat builds and weight is gained.

 

What to do, what to do? It is very important that while you are on steroids to eat a diet that is high in nutrients particularly long burning fuels such as protein and good fats. These are what you should be reaching for when you have carb cravings. These are processed differently and tend to help stabilize cravings and blood sugar. Choose foods like plant bases proteins (lentils, beans, quinoa), lean meats (fish, chicken, turkey) when you have cravings. You should also eat frequent small meals to help with blood sugar levels through out the day. Though you don't want to restrict your calories drastically, keeping track of them might give you some indication of if you have increased your total intake, and you might want to steady yourself.

 

During treatment participate in activities that help to reduce stress even if you don't feel stressed out.

 

Bone broth might also help at this time. In addition to snacking on protein, and good fats (e.g. avocados) you might want to try adding a cup of bone broth to your day. Many a patient has shared that a cup in the late afternoon has taken away carbohydrate cravings.

 

Finally, it is very important to exercise. Exercise will help to reverse some of the effects of the steroids, not to mention help overall with fatigue. Exercise during chemotherapy and radiation will depend on any restrictions your doctor has for you, but in general it should be light to moderate, and most importantly consistent.

 

And no I do not advise cleanses. Your body has been through enough. I advise nurturing and tender loving care to a body that is carrying you, lovingly through a pretty tough period in life. After the medication has been stopped, our bodies will still be making a higher level of stress hormone. Because of this, focus should be on stress reduction before you try to lose any weight. Yoga, restoration of normalcy, exercise, therapy, whole foods diet, all of these things help to decrease the production of stress hormones. Once this is done, the focus should be on building muscle mass, and a nutrient dense diet, instead of a calorie dense one (after all most of us are not farmers of old, needing large amounts of calories to get through our day).

 

Be good to yourself, and patient. Your body got you through this.

 

 

Share on Facebook
Share on Twitter
Please reload

RECENT POSTS
Please reload

SEARCH BY TAGS
ARCHIVE
Please reload